Florida, 2022Tornadoes and Damaging Winds in Florida, December 15, 2022
December 15, 2022 · NWS TBW · 11 events in 5 counties and zones
A squall line ahead of a strong cold front produced damaging winds and 2 tornadoes across West Central Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $625,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line ahead of a strong cold front produced damaging winds and 2 tornadoes across West Central Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Dec 15, 9:01 AM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Dec 15, 9:01 AM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
901 AM EST Thu Dec 15 2022
...New UPDATE, AVIATION, MARINE...
.UPDATE...
Issued at 858 AM EST Thu Dec 15 2022
Showers and storms are currently pushing through the eastern gulf
waters and nature coast. The latest radar is showing heavy
downpours, frequent lightning as well as gusty winds and water
spouts over the waters as the squall line pushes close to the
coastline. A Tornado Watch has been issued for the eastern gulf
waters and from Charlotte County northward through 4 pm this
afternoon. The latest HRRR guidance shows the main line of showers
and storms pushing through Tampa Bay from 11 am - 3 pm and then
pushing through SW Florida between 3 pm - 7 pm. Showers and storms
should taper off late this evening into the overnight hours with
partly cloudy skies and rain-free conditions expected on Friday.
&&
.AVIATION...
(12Z TAFS)
Issued at 858 AM EST Thu Dec 15 2022
A strong cold front is pushing closer to west central and southwest
Florida this morning. Clouds will start to increase across the
northern terminals after 12z, with some pre-line storms possible
starting 15-18z and the main line generally between 18-23z. Some
lingering showers possible behind it through around 00z with winds
veering from the south to the W/NW through the period as the front
pushes south through the area. VFR conditions return overnight and
continue through Friday morning.
&&
.MARINE...
Issued at 858 AM EST Thu Dec 15 2022
A SCA remains in effect this morning through 1 pm for the northern
and central waters with winds from the south around 20 knots and
seas around 7 feet in place. SCEC remains for Tampa Bay and the
southern waters including Charlotte Harbor as winds there are in the
15 to 20 knot range with seas 4-5 feet this morning. Showers and
storms will move through the waters today ahead of a cold front.
Winds shift to the north behind the front and subside on Friday.
Winds will then continue from the N/NE through the rest of the
period with another round of showers and storms possible Saturday
into Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 77 56 69 51 / 90 10 0 0
FMY 81 64 75 57 / 70 50 0 10
GIF 79 55 71 50 / 80 10 0 0
SRQ 80 58 72 52 / 90 20 0 10
BKV 78 48 69 40 / 90 10 0 0
SPG 77 59 68 55 / 90 10 0 10
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...Small Craft Advisory until 1 PM EST this afternoon for Coastal
waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Tarpon Springs to Suwannee River FL out
20 NM-Waters from Englewood to Tarpon Springs FL out 20 to
60 NM-Waters from Tarpon Springs to Suwannee River FL out
20 to 60 NM.
&&
UPDATE/AVIATION/MARINE...Wynn
DECISION SUPPORT...Noah
UPPER AIR...DelermeHazardous weather outlook, Dec 15, 5:36 AM EST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
536 AM EST Thu Dec 15 2022
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-239-
242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-873-876-
161045-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-Coastal Hillsborough-
Coastal Manatee-Coastal Sarasota-Coastal Charlotte-Coastal Lee-
Inland Levy-Inland Citrus-Inland Hernando-Inland Pasco-
Inland Hillsborough-Inland Manatee-Inland Sarasota-Inland Charlotte-
Inland Lee-Tampa Bay waters-Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
536 AM EST Thu Dec 15 2022
This Hazardous Weather Outlook is for southwest Florida, west
central Florida and Gulf of Mexico.
.DAY ONE...Today and tonight.
Showers and thunderstorms will move southeast through the Nature
Coast this morning, the Tampa Bay area during the late morning and
early afternoon, and southwest Florida this afternoon and evening.
Some strong or severe thunderstorms are possible, with damaging winds
gusts, isolated tornados and water spouts, small hail, isolated
flooding, and frequent lightning possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 15, 8:52 AM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
852 AM EST Thu Dec 15 2022
FLZ239-151415-
Inland Levy FL-
852 AM EST Thu Dec 15 2022
...A strong thunderstorm will impact portions of northeastern Levy
County through 915 AM EST...
At 852 AM EST, Doppler radar was tracking a strong thunderstorm over
Williston Highlands, or 7 miles southwest of Williston, moving
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Williston, Bronson, Williston Highlands, East Bronson, Williston
Municipal Airport, Otter Creek and Lebanon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 PM EST for northern
Florida.
&&
LAT...LON 2948 8241 2922 8240 2922 8253 2917 8254
2913 8268 2916 8268 2923 8274 2941 8283
2948 8251 2948 8250 2949 8249
TIME...MOT...LOC 1352Z 246DEG 41KT 2930 8256
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TBWSpecial weather statement, Dec 15, 9:50 AM EST, 34 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
950 AM EST Thu Dec 15 2022
FLZ043-139-142-148-149-239-242-248-249-151545-
Coastal Citrus FL-Inland Pasco FL-Inland Hernando FL-
Coastal Hernando FL-Inland Citrus FL-Sumter FL-Coastal Levy FL-
Inland Levy FL-Coastal Pasco FL-
950 AM EST Thu Dec 15 2022
...Strong thunderstorms will impact portions of Citrus, Sumter,
Pasco, Hernando and Levy Counties through 1045 AM EST...
At 950 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Fowlers Bluff to near Crystal
River Airport to near Jasmine Estates. Movement was northeast at 40
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Spring Hill, New Port Richey, Zephyrhills, Brooksville, Inverness,
Wildwood, Dade City, Williston, Bushnell, Chiefland, Bronson, Hudson,
Beverly Hills, Homosassa Springs, Holiday, St. Leo, Weeki Wachee,
East Bronson, New Port Richey East and South Brooksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 PM EST for northern,
central and west central Florida.
&&
LAT...LON 2954 8256 2948 8255 2948 8241 2922 8240
2921 8254 2904 8253 2905 8246 2896 8231
2896 8196 2831 8196 2831 8206 2826 8211
2817 8211 2819 8281 2846 8274 2878 8271
2910 8289 2908 8302 2920 8314 2958 8280
TIME...MOT...LOC 1450Z 229DEG 35KT 2924 8300 2885 8263 2829 8272
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TBWEvent by event
5 thunderstorm wind, 4 tornado, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Hernando
- When
- December 15, 10:24 AM EST
- Where
- Hernando County, 0.61 mi W of Berkeley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 28.500, -82.590
Gas station awning partially pealed back. Time estimated from radar.
Thunderstorm Wind, Hernando
- When
- December 15, 10:45 AM EST
- Where
- Hernando County, 0.69 mi S of Masaryktown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 28.430, -82.460
Numerous trees down being reported my broadcast media.
Thunderstorm Wind, Hernando
- When
- December 15, 11:15 AM EST
- Where
- Hernando County, 4.19 mi ESE of Powell
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 28.450, -82.370
Report of a pole barn destroyed, roof damage to a house, and a few large oak trees snapped at the base Vicinity Ayers Road and Culbreath Road.
Funnel Cloud, Pasco
- When
- December 15, 11:25 AM EST
- Where
- Pasco County, 1.4 mi WSW of Drexel
- Reported by
- Trained Spotter
- Coordinates
- 28.220, -82.490
Trained spotter saw a funnel cloud that lasted about 5 minutes.
Thunderstorm Wind, Hillsborough
- When
- December 15, 11:45 AM EST
- Where
- Hillsborough County, 1.51 mi SSE of Cosme
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 28.100, -82.570
Delayed report. Metal roof of a barn torn off. Pieces of siding removed from several homes. Numerous trees down and snapped. Limb of an oak tree fell on and damaged a car. 16000 block of Copeland Farms road in Odessa.
Thunderstorm Wind, Hillsborough
- When
- December 15, 11:55 AM EST
- Where
- Hillsborough County, 1.95 mi WNW of Chapman
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 28.130, -82.500
Several homes in Lutz community received damage to pool cages and fences. Some shingles were peeled off roofs. Radar data and damage patterns suggest this was caused by a strong wind gust rather than a tornado. Time estimated from radar.
Heavy Rain, Hillsborough
- When
- December 15, 12:29 PM EST
- Where
- Hillsborough County, 1.4 mi ESE of Nowatney
- Reported by
- Amateur Radio
- Coordinates
- 28.070, -82.430
Street flooding in the area of East Fowler and 30th Street.
Tornado, Pasco
- When
- December 15, 3:48 PM EST to 3:50 PM EST
- Where
- Pasco County, 3.55 mi N of Loyce to 3.87 mi NNE of Loyce
- Rating
- EF1
- Path length
- 0.69 mi
- Path width
- 100 yd
- Continued into
- Hernando, Fl (TBW)
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 28.431, -82.473
NWS survey determined that an EF-1 tornado touched down in|extreme northern Pasco County south of Masaryktown then moved|into Hernando County before dissipating a few miles west of|Interstate 75. Primary damage was near beginning of track where a|home suffered roof damage. Elsewhere, most damage consisted of|snapped or uprooted trees as the tornado tracked mostly over|forested area.
Tornado, Hernando
- When
- December 15, 3:50 PM EST to 4:03 PM EST
- Where
- Hernando County, 0.45 mi SSW of Masaryktown to 1.36 mi NNW of Dixie
- Rating
- EF0
- Path length
- 9.61 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 28.434, -82.462
NWS survey determined that an EF-1 tornado touched down in extreme northern Pasco County south of Masaryktown then moved into Hernando County before dissipating a few miles west of Interstate 75. Primary damage was near beginning of track where a home suffered roof damage. Elsewhere, most damage consisted of snapped or uprooted trees as the tornado tracked mostly over forested area.
Tornado, Pinellas
- When
- December 15, 5:01 PM EST to 5:05 PM EST
- Where
- Pinellas County, 1 mi ENE of Pasadena to 1.96 mi S of Kenneth City
- Rating
- EF1
- Path length
- 1.88 mi
- Path width
- 100 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 27.774, -82.734
NWS survey determined that an EF-1 tornado touched down in western|Pinellas County near Pasadena and moved east-northeast for nearly|2 miles causing minor to moderate damage to at least 5 homes and|2 other buildings, mostly with roofs partially peeled or trees|downed onto them. Most of the damage was observed near 9th Ave|from just west of Tyrone Blvd and 53rd St. 2 minor injuries were|reported near St. Vincent`s Episcopal Church.
Tornado, Sarasota
- When
- December 15, 8:15 PM EST to 8:17 PM EST
- Where
- Sarasota County, 3.32 mi NNW of North Port to 3.26 mi NNW of North Port
- Rating
- EF0
- Path length
- 0.14 mi
- Path width
- 100 yd
- Reported by
- Emergency Manager
- Coordinates
- 27.070, -82.220
EM, media, and public all relayed pictures and video of lanai damage and additional picture of a large tree downed near the lanai. Radar indicates brief rotation and videos support a tornado designation. Estimated ef-0 strength with winds of 85 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Georgia, December 15, 2022$1.0 million · EF2 · 1 event
- Ice Storm and Winter Storm in Pennsylvania, December 15, 20222 injured · 32 events
- Winter Weather in West Virginia, December 15, 2022$75,000 · 1 event
- Winter Storm and Winter Weather in New York, December 15 to 17, 202225 events
- Winter Storm and Winter Weather in Pennsylvania, December 15 to 16, 202211 events
- Winter Storm in New York, December 15 to 17, 202210 events
- Ice Storm and Winter Weather in Pennsylvania, December 15, 20228 events
- Blizzard and Winter Storm in Minnesota, December 15 to 16, 20228 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 15, 20228 events
- Blizzard and Winter Weather in Iowa, December 15 to 16, 20226 events
- Winter Storm in Pennsylvania, December 15 to 16, 20226 events
- Dense Fog in California, December 15 to 16, 20225 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1063825, 1063826, 1063828, 1063823, 1063833, 1063836, 1063824, 1063849, 1067645, 1063858, 1063870.